Sepsis-like syndrome in a patient after Fecal Microbiota Transplant

Clostridium difficile infection causes pain and diarrhea, is sometimes fatal, and normally occurs after a course of antibiotics leaves the gut in a state of dysbiosis where the C. diff can thrive.  Doctors normally prescribe antibiotics to cure this infection, but this can sometimes exacerbate the problem, making the gut even more prone to infection.  Fecal microbiota transplants (FMT) are the most successful therapy to treat the condition and have been seen to be successful in as many as 95% of treatments. 

A group of doctors in California chronicled the story of a 56-year-old woman who suffered from C. diff after she took a 10-day course of amoxicillin after she became sick with bacterial sinusitis. She went to the doctor after getting very sick and reporting 8-10 bowel movements per day. She was then prescribed various other antibiotic regimes that did not improve her condition over several days and a stool analysis found that she had C. diff.

While admitted at the hospital she was prescribed more antibiotics including metronidazole, vancomycin, and fidaxomicin however this only exacerbated her problems. Finally, her husband was identified as a potential stool donor and on Day 15 she underwent an FMT.

Six hours after the FMT, the woman developed sepsis-like syndrome and had a fever, tachycardia, and hypotension. After the woman was transferred to ICU, it was decided that no further antibiotics would be initiated as this could prevent the FMT from being effective and she did not clinically appear to be severely ill despite her vitals.  The following morning she was recovering and her vital signs normalized. Three days later, she was discharged and six weeks later, her stool frequency had reduced to 2-3 times per day and there was no C. diff recurrence.

Why was it that, this woman suffered from a condition that looked like sepsis after the FMT? The hypotheses included that it could have been a result of another pathogen derived from the donated stool. Second, it could have been a compilation from the procedure such as a perforated colon. Third, the FMT may have been unsuccessful resulting in untreated infection after the cessation of antibiotics the day prior. And finally, it could have been a result of the representation of an immune response as a result of a new gut microbiota.

While this was only an example of one patient and they did not discover the reason for her sepsis-like symptoms, this was an example of the harm that an FMT can cause. The authors state that well designed, executed, and interpreted clinical trials should be conducted if FMTs are to be used for higher risk/benefit conditions.



Please email for any comments, news, or ideas for new blog posts.

The views expressed in the blog are solely those of the author of the blog and not necessarily the American Microbiome Institute or any of our scientists, sponsors, donors, or affiliates.